Montana, 2009Hail and Heavy Rain in Montana, May 25, 2009
May 25, 2009 · NWS MSO · 2 events in 2 counties and zones
A strong thunderstorm developed near Hot Springs and produced heavy rain, localized flooding and nickel size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm developed near Hot Springs and produced heavy rain, localized flooding and nickel size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 25, 9:00 AM MST, 4 hours 29 minutes earlier.
Area forecast discussion, May 25, 9:00 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1000 AM MDT MON MAY 25 2009
.UPDATE...INCREASED CLOUDS AND SHOWER POTENTIAL ACROSS NORTHWEST
MONTANA THIS MORNING. AT THE SAME TIME...REDUCED CLOUDS AND SHOWER
ACTIVITY ACROSS NORTH-CENTRAL IDAHO AND WEST-CENTRAL MONTANA FOR
THIS MORNING ONLY.
&&
.DISCUSSION...A WEAK DISTURBANCE IS MOVING ACROSS THE NORTHERN
IDAHO PANHANDLE AND NORTHWEST MONTANA TRIGGERING SCATTERED
SHOWERS. ELSEWHERE CLOUDS/SHOWERS HAVE DISSIPATED DUE TO THE LACK
OF ANY LIFT THIS MORNING. HOWEVER...THE AIR MASS REMAINS QUITE
MOIST AND UNSTABLE. AS HEATING TAKES PLACE THIS AFTERNOON...CLOUDS
AND SHOWERS ARE EXPECTED TO INCREASE. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE THIS AFTERNOON. NO OTHER CHANGES PLANNED THIS
MORNING.
&&
.AVIATION...MOIST UNSTABLE AIR MASS AND A WEAK DISTURBANCE WILL
RESULT IN SCATTERED SHOWERS THIS MORNING ACROSS NORTHWEST MONTANA
THIS MORNING. THE ATMOSPHERE REMAINS QUITE UNSTABLE AND EXPECT
LOW-LEVEL MOISTURE TO BE LIFTED THIS AFTERNOON. CLOUDS AND SHOWERS
WILL BE DEVELOPING THIS AFTERNOON WITH ISOLATED THUNDERSTORMS ALSO
IN THE WEATHER PICTURE. SOME STORMS MAY HAVE HEAVY PRECIPITATION
CORES WHICH REDUCES THE VISIBILITIES. THE THUNDERSTORM ACTIVITY IS
EXPECTED TO DECREASE AFTER SUNSET.
&&
.PREV DISCUSSION... /ISSUED 337 AM MDT MON MAY 25 2009/
DISCUSSION...A PLUME OF SUBTROPICAL MOISTURE CONTINUES TO AFFECT
THE NORTHERN ROCKIES TODAY. CURRENTLY A WEAK DISTURBANCE IS MOVING
ACROSS NORTHWEST MONTANA THIS MORNING CAUSING AN INCREASE IN
SHOWER ACTIVITY...ESPECIALLY ACROSS THE GLACIER PARK REGION. THIS
AFTERNOON THE ATMOSPHERE APPEARS TO BECOME UNSTABLE ENOUGH TO
SUPPORT THE DEVELOPMENT OF THUNDERSTORMS. THE GREATEST POTENTIAL
OF THUNDER WILL BE ALONG THE CONTINENTAL DIVIDE. HEAVY RAINFALL IS
ANTICIPATED WITH THESE STORMS. THE CONVECTION IS EXPECTED TO
DECREASE THIS EVENING AS THE SUN SETS. A BROAD RIDGE BUILDS OVER
THE REGION ON TUESDAY CAUSING A WARMING AND DRYING TREND.
TEMPERATURES FOR TUESDAY ARE EXPECTED TO BE 5 TO 10 DEGREES ABOVE
SEASON NORMALS.
WEDNESDAY THROUGH MONDAY...HIGH PRESSURE WILL AGAIN BUILD AND
STRENGTHEN OVER THE WESTERN UNITED STATES FROM WEDNESDAY AND INTO
THE WEEKEND. TEMPERATURES WILL WARM TO WELL ABOVE SEASONAL AVERAGE
READINGS THROUGH THE WEEKEND. ALTHOUGH MODEL GUIDANCE AGREE ON
HIGH PRESSURE THROUGH THE WEEK...UNCERTAINTY DOES EXISTS. ONE OF
THE UNCERTAINTIES IS WHEN THE RIDGE WILL BREAK DOWN...AND ANOTHER
IS THE AMOUNT OF SUBTROPICAL MOISTURE THAT WILL PASS THROUGH THE
CLOCKWISE CIRCULATION OF THE HIGH PRESSURE RIDGE. MOISTURE LOOKS
TO BE SUFFICIENT FOR HIGH BASED AFTERNOON CONVECTION...SO INCREASE
THE PROBABILITY OF PRECIP FOR EACH AFTERNOON...ESPECIALLY FOR SOUTHWEST
MONTANA AND EAST CENTRAL IDAHO.
HYDROLOGY...CONTINUED WARM TEMPERATURES THE NEXT FEW DAYS COMBINED
WITH THE LIGHT TO MODERATE RAINFALL FROM THE PAST FEW DAYS WILL
CAUSE AREA RIVERS AND STREAMS TO CONTINUE TO RISE. THE BITTERROOT
RIVER NEAR DARBY COULD REACH FLOOD STAGE BY MIDDAY TODAY...AND
DOWNSTREAM LOCATIONS POSSIBLY TUESDAY OR WEDNESDAY. THE CLARK FORK
NEAR MISSOULA COULD SEE FLOOD STAGE BY WEDNESDAY MORNING. WHILE ROCK
CREEK NEAR CLINTON IS A LOCATION THAT MAY SEE AT LEAST BANK FULL
LEVELS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...MSJ
LONG TERM....KITSMILLER
AVIATION...MSJ
Hazardous weather outlook, May 25, 2:23 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
323 AM MDT MON MAY 25 2009
IDZ009-010-MTZ002-006-007-043-252100-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
323 AM MDT MON MAY 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A PLUME OF SUBTROPICAL MOISTURE CONTINUES TO AFFECT THE NORTHERN
ROCKIES. THIS AFTERNOON A FEW THUNDERSTORMS ARE EXPECTED TO
DEVELOP. THESE STORMS COULD PRODUCE SIGNIFICANT RAINFALL. THIS
ADDITIONAL RAINFALL COMBINED WITH SWOLLEN STREAMS AND SMALL RIVERS
COULD CAUSE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD BACK OVER THE REGION
WITH TEMPERATURES WELL ABOVE SEASON NORMALS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Sanders
- When
- May 25, 1:29 PM MST to 2:29 PM MST
- Where
- Sanders County, 0.18 mi W of Camas
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.620, -114.674
Hot Springs RAWS reported 1.36 inches of rainfall in one hour at 3:29 PM MDT. Hot Springs Fire Department reported localized flooding of streets in Hot Springs.
Hail, Lake
- When
- May 25, 2:30 PM MST to 2:38 PM MST
- Where
- Lake County, 10 mi WNW of Polson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.735, -114.369
Public reported nickel size hail and heavy rain from thunderstorm over the Irvine Flats area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in West Virginia, May 25, 2009$250,000 · 1 event
- Hail and Damaging Wind in Georgia, May 25, 2009$125,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 25, 2009$82,000 · 1.75 in hail · 6 events
- Flash Flooding in South Carolina, May 25, 2009$40,000 · 3 events
- Flash Flood and Hail in Colorado, May 25, 20092 injured · $5,000 · 0.75 in hail · 3 events
- Flooding in Minnesota, May 25 to 28, 2009$20,000 · 2 events
- Funnel Clouds and Heavy Rain in Nebraska, May 25, 20098 events
- Hail in Texas, May 25, 20091 in hail · 7 events
- Hail and Damaging Winds in Texas, May 25 to 26, 20091 in hail · 6 events
- Flash Flooding in Illinois, May 25, 20094 events
- Hail in Texas, May 25, 20091.75 in hail · 4 events
- Hail in Texas, May 25, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164182, 164185.